Alert archive / Michigan / Freeze Warnings in 2016

Freeze Warning 4, NWS Gaylord, MI

May 18, 201619 counties in Michigan

NWS Gaylord, MI issued this freeze warning at May 18, 2016, 3:34 PM EDT for 19 counties in Michigan. It took effect at May 19, 2016, 2:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2016, 3:34 PM EDT (19:34 UTC)
In effect from
May 19, 2016, 2:00 AM EDT
Expired
May 19, 2016, 8:00 AM EDT
In force
6 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 16 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2016-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2016-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2051 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS73 KAPX 181934
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
334 PM EDT WED MAY 18 2016

MIZ016>019-021>036-190345-
/O.NEW.KAPX.FZ.W.0004.160519T0600Z-160519T1200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY-
ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-
MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA...ALPENA...FRANKFORT...
TRAVERSE CITY...KALKASKA...GRAYLING...MIO...HARRISVILLE...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
TAWAS CITY
334 PM EDT WED MAY 18 2016

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY. 

* TEMPERATURES...TEMPERATURES WILL FALL INTO THE UPPER 20S TO
  LOWER 30S ACROSS MUCH OF THE AREA BY MORNING.

* IMPACTS...TENDER VEGETATION AND FLOWERING PLANTS MAY BE DAMAGED
  OR KILLED BY THESE TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MIZ020-041-042-190345-
/O.NEW.KAPX.FR.Y.0005.160519T0600Z-160519T1200Z/
LEELANAU-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...NORTHPORT...GLADWIN...STANDISH
334 PM EDT WED MAY 18 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY. 

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE 32 TO 36 DEGREE
  RANGE OVER MUCH OF THE AREA.

* IMPACTS...TENDER VEGETATION AND FLOWERING PLANTS MAY BE DAMAGED
  OR KILLED BY THESE TEMPERATURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
531 
WWUS73 KAPX 190157
NPWAPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
957 PM EDT WED MAY 18 2016

MIZ016>019-021>036-191000-
/O.CON.KAPX.FZ.W.0004.160519T0600Z-160519T1200Z/
EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-ANTRIM-OTSEGO-MONTMORENCY-
ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-
MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
INCLUDING THE CITIES OF...PETOSKEY...CHEBOYGAN...ROGERS CITY...
CHARLEVOIX...MANCELONA...GAYLORD...ATLANTA...ALPENA...FRANKFORT...
TRAVERSE CITY...KALKASKA...GRAYLING...MIO...HARRISVILLE...
MANISTEE...CADILLAC...LAKE CITY...HOUGHTON LAKE...WEST BRANCH...
TAWAS CITY
957 PM EDT WED MAY 18 2016

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY...

* TEMPERATURES...TEMPERATURES WILL FALL INTO THE UPPER 20S TO 
  LOWER 30S ACROSS MUCH OF THE AREA BY MORNING. 

* IMPACTS...TENDER VEGETATION AND FLOWERING PLANTS MAY BE 
  DAMAGED OR KILLED BY THESE TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MIZ020-041-042-191000-
/O.CON.KAPX.FR.Y.0005.160519T0600Z-160519T1200Z/
LEELANAU-GLADWIN-ARENAC-
INCLUDING THE CITIES OF...NORTHPORT...GLADWIN...STANDISH
957 PM EDT WED MAY 18 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY...

* TEMPERATURE...TEMPERATURES WILL FALL INTO THE 32 TO 36 DEGREE 
  RANGE OVER MUCH OF THE AREA. 

* IMPACTS...TENDER VEGETATION AND FLOWERING PLANTS MAY BE 
  DAMAGED OR KILLED BY THESE TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this freeze warning went out at May 18, 3:22 PM EDT, 12 minutes earlier.

Area forecast discussion, May 18, 3:22 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
322 PM EDT WED MAY 18 2016

.SHORT TERM...(This evening through Thursday)
Issued at 316 PM EDT Wed May 18 2016

IMPACTS: Frost and freeze temperatures tonight.

Synoptic pattern and observations: High pressure remains overhead
with dry air solidly in place. Just a bit of cumulus out there,
which is consolidated in the inland lake breeze convergence zones.
Deep mixing has led to another very dry day with low humidities. The
winds are even light aloft in loose height pattern, as an upper
trough moves slowly east and getting replaced by some minor ridging.
There are no significant features upstream, with all precipitation
far far away.

Synoptic pattern and evolution:

The sfc high pressure will hold firm through Thursday (actually
through the weekend), keeping deep dry air in place. Winds will
remain light with afternoon lake breezes and a bit of afternoon
cumulus in the inland convergence zones. No rainfall, no change. We
could see a tough of upper level clouds again tonight across the
eastern CWA, but the main story will be low temperatures again.

The well mixed BL this afternoon, has easily dropped dew points
into the upper half of the 20s and low 30s across much of the area,
and will drop some more through late afternoon. These readings are
good proxy for where low temperatures will go at night. Thus, frost
and freezing temperatures will be achieved over enough of the region
to result in frost and freeze headlines for one more night. Just a
few degrees higher than this mornings readings. Still gonna see 35
degree diurnal swings in this dry air mass, and a rapid drop in
temperature as soon as the sun sets.

Highs Thursday will be slightly warmer, into the upper half of the
60s and lower 70s, with low humidity. Cooler lakeshores where lake
breezes reside.

.LONG TERM...(Thursday through Wednesday)
Issued at 316 PM EDT Wed May 18 2016

(Thursday night through Saturday)

IMPACTS: Minimal. Warm temperatures and low RH will result in
elevated fire danger for some areas.

PATTERN SYNOPSIS/EXPECTED EVOLUTION: Pattern remains non-
progressive, with high pressure remaining overhead through the long
term. Cutoff low will remain over the Pacific Northwest, weakening a
bit over the weekend and becoming an open wave. Warm air advection
ahead of the cutoff low will result in height rises working their
way through the plains, with the leading edge of the ridge getting
into the region through the day Saturday and the ridge axis not
passing until early next week.

MAIN FORECAST CHALLENGES/CONCERNS: Dewpoints. Guidance has been
struggling with dewpoints, being quite a bit on the high side
recently. Looking at model soundings and backward trajectories to
get a feel for the source airmass, may need to drop dewpoints for
Friday and Saturday but the question is just how much. With highs
nearing mid-70s again, there could be some elevated fire danger
concerns, but wind speeds will be low with high pressure overhead.

ASSOCIATED WEATHER: None. Sunny skies and warm temperatures will be
the theme through the weekend. There will be some afternoon fair
weather Cu and lake breezes pushing through. A quiet stretch of
weather going into next week.

Mayhew

Surface high pressure will dominate northern Michigan's weather
throughout Monday, producing mostly clear skies and warm weather.
850mb temperatures will reach into the mid teens...producing
afternoon temperatures into the upper 70s and possibly even the
lower 80s Monday and again Tuesday. As said high pressure moves
southeast of the Great Lakes and a weak low pressure system over the
Northern Plains develops, return flow will usher in Gulf moisture,
increased cloudiness, chances of rain showers, and thunder for
Tuesday and Wednesday.

Highs will be in the upper 60s to mid 70s Sunday and warm into the
upper 70s and even low 80s over northern lower Monday and Tuesday,
and cool just a bit, into the mid 60s to mid 70s, behind the cold
front associated with the aforementioned low pressure system. Lows
will be mild, only dropping into the mid 40s to low 50s.

Locker

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1258 PM EDT Wed May 18 2016

VFR.

High pressure will remain in control into the weekend, with dry
air and no chance of rain. Light winds and afternoon lake breezes
continue. Few cumulus in the afternoons as well with some cirrus
at night.

&&

.MARINE...
Issued at 316 PM EDT Wed May 18 2016

High pressure will remain in control of northern Michigan weather
through this weekend. Winds will be light, generally under 10 kts,
with lake breezes each afternoon. The atmosphere remains dry,
resulting in just a bit of afternoon cumulus and nighttime cirrus,
with no rainfall.

&&

.APX Watches/Warnings/Advisories...
MI...FREEZE WARNING from 2 AM to 8 AM EDT Thursday for MIZ016>019-
     021>036.

     FROST ADVISORY from 2 AM to 8 AM EDT Thursday for MIZ020-041-042.

LH...NONE.
LM...NONE.
LS...NONE.
&&

SHORT TERM...Dickson
LONG TERM...TJL/Mayhew
AVIATION...Dickson
MARINE...Dickson
Hazardous weather outlook, May 18, 6:37 AM EDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
637 AM EDT WED MAY 18 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-191200-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
637 AM EDT WED MAY 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

FROST AND FREEZING TEMPERATURES ARE EXPECTED AGAIN TONIGHT ACROSS
MUCH OF NORTHERN LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:34 PM EDTFrost AdvisoryAPXArenac, Gladwin, Leelanau16 hr

Nearby

Freeze Warnings in Michigan, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.